Florida, 2014

Hail and Damaging Wind in Florida, May 1, 2014

May 1, 2014 · NWS JAX · 3 events in 2 counties and zones

Pre-frontal showers and thunderstorms developed over the area during the afternoon. One severe storm impacted parts of Clay county causing hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Pre-frontal showers and thunderstorms developed over the area during the afternoon. One severe storm impacted parts of Clay county causing hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 9:14 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, May 1, 9:14 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1014 AM EDT THU MAY 1 2014

.UPDATE...
COLD FRONT IS APPROACHING SE GA AND FL BIG BEND REGION THIS
MORNING. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE MOVING
INTO THE SUWANNEE VALLEY OF NE FL AND WRN PORTION OF SE GA. SCTD
SHOWERS ARE POPPING AHEAD OF THIS BAND AND WILL ADJUST POPS TO
BRING SHOWERS IN A LITTLE SOONER TODAY. THE FRONT WILL DRIFT
SLOWLY INTO SE GA THIS AFTN. SOUTHWESTERLY FLOW AHEAD OF THE
FRONT WILL PUSH THE SHOWERS/STORMS TOWARD THE EAST COAST. SKIES
WILL BE CLOUDY FROM THE SUWANNEE VALLEY INTO SE GA THROUGH MIDDAY
WHILE A VEIL OF MID/HIGH CLOUDS WITH PEAKS OF SUN WILL ALLOW THE
SERN ZONES TO WARM AND DESTABILIZE A LITTLE MORE. CONVECTION IS
EXPECTED TO INCREASE IN THIS REGION FROM NOON TO 6 PM...AND WILL
KEEP LIKELY POPS ACRS NE FL.

&&

.AVIATION...
HAVE ADDED VCSH AND MVFR CIGS AT SSI SINCE SHOWERS ARE POPPING
OVER SE GA ALREADY. MAY NEED TO ADD VCSH BY 15Z FOR DUVAL COUNTY
TERMINALS. WILL MONITOR RADAR FOR TRENDS.

&&

.MARINE...
NO HEADLINES. WINDS WILL BECOME SE THIS AFTN. WINDS WILL TURN TO
THE NORTH TONIGHT/FRIDAY BEHIND A COLD FRONT...WITH CONDITIONS ARE
EXPECTED TO REMAIN BELOW HEADLINE CRITERIA THROUGH EARLY NEXT
WEEK.

RIP CURRENTS: LOW RISK TODAY...THEN MODERATE RISK EXPECTED ON
FRIDAY AS FLOW BECOMES ONSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  56  68  52 /  40  30  50  50
SSI  78  63  67  56 /  50  40  60  60
JAX  83  63  73  55 /  60  40  60  60
SGJ  82  67  74  59 /  60  40  60  60
GNV  85  66  75  57 /  60  40  60  60
OCF  86  66  78  60 /  60  40  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ZIBURA/WALKER
Hazardous weather outlook, May 1, 1:48 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 AM EDT THU MAY 1 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-021000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
248 AM EDT THU MAY 1 2014

...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON...

...SIGNIFICANT RIVER FLOODING CONTINUES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL PREVAIL TODAY...MAINLY IN THE AFTERNOON.
A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS.

MAJOR FLOODING CONTINUES ON THE SANTA FE RIVER AT THREE RIVER ESTATES.
ELSEWHERE MINOR TO MODERATE FLOODING CONTINUES WITHIN SEVERAL LOCAL
RIVER BASINS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS A COLD FRONT
MOVES JUST SOUTH OF THE AREA.

MAJOR FLOODING IS FORECAST TO CONTINUE FOR THE SANTA FE RIVER AT
THREE RIVERS ESTATES. MINOR TO MODERATE FLOODING WILL CONTINUE
WITHIN SEVERAL OTHER LOCAL RIVER BASINS. PLEASE REFER TO THE RIVER
FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 1, 1:10 PM EST
Where
Clay County, Bellair West
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.170, -81.730

Multiple trees were blown down near Gano Court. One was blown down on a vehicle, with no injuries reported.

Hail, Clay

When
May 1, 1:15 PM EST
Where
Clay County, Orange Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.170, -81.700

Dime size hail was reported off of Wells Road in Orange Park.

Hail, Duval

When
May 1, 1:15 PM EST
Where
Duval County, 3.16 mi SW of Yukon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.200, -81.740

Quarter size hail was reported off of Collins Road in and Blanding Blvd. in Orange Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508486, 508484, 508485.